Nausea and Vomiting

+ -Text Size

TOPICS

Chemotherapy-related nausea and vomiting

How likely you are to have nausea and vomiting while getting chemotherapy (chemo) depends on many different things. Some of these are:

  • The types of chemo drugs used
  • The dose of the drugs (high doses of chemo are more likely to cause nausea and vomiting)
  • When and how often the drug is given; for example, if doses of a chemo drug that causes nausea and vomiting are given close together, there’s less time for the person to recover from the effects of the last dose before the next treatment is given
  • How the drugs are given; for instance, chemo given into a vein (intravenous, or by IV) may cause nausea and vomiting much faster than a drug given by mouth, because the drug given by IV is absorbed faster
  • Individual differences – not every person will have the same response to a dose or type of chemo

Some personal risk factors that may make you more likely to have nausea and vomiting include:

  • Being female
  • Being younger than 50
  • Having had morning sickness during pregnancy
  • Being very anxious or nervous
  • Having ever had motion sickness
  • Being prone to vomiting when you are sick
  • Having been a non-drinker or light drinker (of alcohol)
  • Having had chemo in the past

There’s no way to know for sure if you will have nausea and vomiting, but your doctor will consider these things when choosing anti-nausea/vomiting medicines to use with your cancer treatment.


Last Medical Review: 02/27/2013
Last Revised: 03/27/2013